Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 317, NWS Atlanta, GA

August 29, 2018Bartow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2018, 4:13 PM EDT for Bartow County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 4:13 PM EDT (20:13 UTC)
Expired
Aug 29, 2018, 4:46 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS52 KFFC 292013
SVRFFC
GAC015-292100-
/O.NEW.KFFC.SV.W.0317.180829T2013Z-180829T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
413 PM EDT WED AUG 29 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Western Bartow County in northwestern Georgia...

* Until 500 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located near Kingston, or
  7 miles west of Cartersville, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cartersville, Euharlee, Kingston, Cassville and Stilesboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3421 8502 3425 8502 3425 8501 3426 8502
      3435 8502 3435 8501 3436 8500 3426 8479
      3408 8487 3411 8505 3421 8505
TIME...MOT...LOC 2013Z 112DEG 4KT 3420 8492 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
548 
WWUS52 KFFC 292046
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
446 PM EDT WED AUG 29 2018

GAC015-292056-
/O.CAN.KFFC.SV.W.0317.000000T0000Z-180829T2100Z/
Bartow GA-
446 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTOW COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3421 8502 3425 8502 3425 8501 3426 8502
      3435 8502 3435 8501 3436 8500 3426 8479
      3408 8487 3411 8505 3421 8505
TIME...MOT...LOC 2042Z 112DEG 4KT 3421 8496 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:43 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 29, 2:43 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT Wed Aug 29 2018

.SHORT TERM /Tonight through Thursday Night/...
As deep moisture continues to return to the area, scattered
convection will be the rule this afternoon and evening. A couple of
strong thunderstorms with brief gusty winds and frequent lightning
remain possible, though downdraft CAPE is limited this afternoon.
Given weak steering flow, slow-moving/near-stationary thunderstorms
will drop locally heavy rainfall. Coverage will quickly diminish in
overnight with the loss of heating.

Similar to today, scattered convection can be expected on Thursday,
primarily during the afternoon and evening hours. Coverage may be
enhanced slightly in north Georgia as compared to today given weak
upper troughing and a bit more upper support. While a few briefly
strong thunderstorms will once again be possible during peak
heating, severe thunderstorms are not anticipated.

Temperatures will remain near normal through the period.

RW

.LONG TERM /Friday through Wednesday/...
No major changes made to the extended forecast. A weak upper
trough will be located just west of the forecast area to start the
long term along with weak but deep southerly flow. The upper
trough will weaken over the weekend as high pressure aloft builds
over the mid-southern Appalachians. This will provide a more
easterly upper flow through Tuesday with potential for weak waves
to move across. The European has picked up one of these waves and
looks to turn it into a tropical low that moves across central FL
late Tuesday. For now this will be a watch and see.

Otherwise there will be plenty of moisture to fuel highly diurnal
showers and storms across the area. Overall forecast instability
is rather so so at this point. The GFS is the wettest with rain
amounts and the NAM/European less so.

Forecast high temperatures will be close to normal throughout
the long term and forecast low temperatures will be near to
slightly below normal.

01

&&

.AVIATION...
18Z Update...
SCT/BKN cumulus in the VFR range will characterize this afternoon
and evening along with scattered shra/tsra. Expect shra/tsra
coverage to diminish after sunset. VFR conditions will largely
persist with the exception of patchy fog early Thursday morning,
especially in CSG/MCN vicinity. Expect additional scattered
convection Thursday afternoon. Winds today are light at around
4-6 kts and will diminish to less than 5 kts overnight. Wind
direction has been largely variable, though predominant direction
is expected to remain SW/SSW through the TAF period at most sites.

//ATL Confidence...18Z Update...
Medium confidence on wind direction.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  70  88 /  20  40  30  50
Atlanta         72  88  72  87 /  30  50  40  50
Blairsville     64  83  65  82 /  30  60  50  60
Cartersville    70  88  70  88 /  30  50  40  50
Columbus        72  90  72  90 /  30  40  30  40
Gainesville     70  87  70  86 /  30  50  40  60
Macon           71  89  71  90 /  20  30  20  40
Rome            70  89  71  88 /  30  50  40  50
Peachtree City  70  89  70  88 /  30  40  30  50
Vidalia         72  90  73  90 /  20  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Aug 29, 2:18 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
218 PM EDT Wed Aug 29 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
218 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia, most so this afternoon and evening. A few strong
storms will be possible with gusty winds, frequent lightning and
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to possibly numerous showers and thunderstorms
can be expected across the area. At this time, the threat
for any severe weather is low, however, a few storms
could be strong with gusty winds, frequent lightning and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 29, 2:18 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT WED AUG 29 2018

GAZ011-019-291845-
Chattooga GA-Floyd GA-
218 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA AND
NORTHERN FLOYD COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was near Trion, or near
Summerville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Subligna, Berryton, Tidings, Armuchee and
James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8537 3458 8535 3459 8535 3459 8512
      3436 8514 3438 8542
TIME...MOT...LOC 1817Z 354DEG 4KT 3453 8525

WIND...40MPH
Special weather statement, Aug 29, 2:21 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
221 PM EDT WED AUG 29 2018

GAZ042-053-291845-
Coweta GA-Carroll GA-
221 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 245 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Whitesburg, or 10
miles northwest of Newnan. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Whitesburg, Plant Yates, Byers Crossroads and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8493 3359 8491 3357 8490 3358 8487
      3356 8483 3354 8483 3352 8482 3351 8482
      3336 8495 3346 8505
TIME...MOT...LOC 1821Z 028DEG 4KT 3349 8492

WIND...40MPH
Special weather statement, Aug 29, 3:02 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT WED AUG 29 2018

GAZ032-033-043-044-291930-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
302 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHWESTERN COBB AND NORTHERN SOUTH FULTON COUNTIES UNTIL
330 PM EDT...

At 301 PM EDT...a strong thunderstorm was over Sweetwater Creek State
Park, or 7 miles east of Douglasville...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Douglasville, Smyrna, East Point, Austell, Lithia Springs,
Sweetwater Creek State Park, Six Flags Over Georgia, Sandtown and
Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3371 8472 3384 8467 3383 8447 3363 8452
TIME...MOT...LOC 1901Z 279DEG 8KT 3376 8461

WIND...40MPH
Special weather statement, Aug 29, 4:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT WED AUG 29 2018

GAZ019-030-292030-
Polk GA-Floyd GA-
405 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was near Seney, or near
Cedartown...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Cedartown, Cave Spring, Seney, Fish Creek, Etna, Lindale and
Coosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3428 8536 3418 8510 3400 8513 3398 8540
      3415 8544
TIME...MOT...LOC 2004Z 096DEG 9KT 3410 8521

WIND...40MPH
Special weather statement, Aug 29, 4:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
408 PM EDT WED AUG 29 2018

GAZ020-292045-
Bartow GA-
408 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR BARTOW COUNTY UNTIL 445 PM EDT...

At 407 PM EDT...a strong thunderstorm was over Cassville, or near
Cartersville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Adairsville, Euharlee, Emerson, White, Kingston,
Cassville, Pine Log, Stilesboro and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3437 8470 3411 8476 3410 8498 3440 8492
TIME...MOT...LOC 2007Z 101DEG 1KT 3422 8483

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementFFCTalbot43 min
Aug 28, 8:08 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot32 min
Aug 29, 9:52 AM EDTSpecial Weather StatementFFCMurray38 min
Aug 29, 2:18 PM EDTSpecial Weather StatementFFCChattooga27 min
Aug 29, 2:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Aug 29, 3:02 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 29, 4:05 PM EDTSpecial Weather StatementFFCPolk25 min
Aug 29, 4:08 PM EDTSpecial Weather StatementFFCBartow37 min
Aug 29, 4:37 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 29, 4:48 PM EDTSpecial Weather StatementFFCPolk27 min
Aug 29, 5:00 PM EDTSpecial Weather StatementFFCForsyth30 min
Aug 29, 6:19 PM EDTSpecial Weather StatementFFCDooly26 min
Aug 29, 6:23 PM EDTSpecial Weather StatementFFCMeriwether37 min
Aug 29, 6:46 PM EDTSevere Thunderstorm WarningFFCMeriwether29 min
Aug 29, 6:47 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 29, 7:07 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 29, 7:16 PM EDTSpecial Weather StatementFFCTroup29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.